Several instances of jaundice associated with nitrofurantoin [N-(5-nitro-2-furfurylidene)-1-amino-phydantoin] and furazolidone [3-(5-nitrofurfurylideneamino)-2-oxazolidinone] have been reported.1-7 We report the case of a patient who developed jaundice following nitrofurantoin therapy and who subsequently developed a second episode of liver injury following the intravaginal administration of a mixture of nifuroxine and furazolidone, suggesting cross-sensitivity between the two furan derivatives.
A 42-year-old woman was found to be diabetic and was started on a regimen of chlorpropamide, 750 mg daily, on July 16, 1973. On Aug 9, therapy with nitrofurantoin, 300 mg daily, was initiated for a urinary tract infection. Five days later, she developed fever, chills, sweating, pruritus, and a generalized skin rash. Two days after the onset of these symptoms, nitrofurantoin therapy was discontinued and the patient was given 40 mg of methylprednisolone intramuscularly. She was admitted to the University of Illinois Hospital two days later. Her temperature was 37.7